I Think my Overactive thyroid has returned

Hi everyone.I was diagnosed with Graves hyperthyroidism 6 years ago and After going on a block and replace treatment for 18 month I've been in remission for 4 years now,I have regular bloodtests every year ,My last one was in October,where my bloods came back normal.Thursday i felt so ill with a racing heart ,i got a docters appointment,Had an ECG ,all fine except for heart rate 113 bpm, I also have burning skin on my torso,Have lost 10 pounds in 5 weeks,my eyes are slightly protruding, I have constant sweats,even though i am 2 years post menopausal,the sweats are unbearable.I am now on beta blockers which didnt work and i ended up in A and E .They have now upped the beta blockers.Given me blood tests for infection and Over active thyroid so i am awaiting the results.I feel awful,Headache to die for,faint,giddy and anything I eat comes straight back out.So fed up as I have felt so well over the last 4 years. I will let you all know what happens.But I will be very surprised if this isn't thyroid related.

12 Replies

oldestnewest
  • I'm sorry you're feeling so bad and Graves can return more than once. If you email louise.warvill@thyroiduk.org.uk and ask for a copy of the Article by Dr Toft and he has advice re block/replace. Don't be rushed into any decisions about disabling your thyroid gland altogether by some doctors. They aren't on the receiving end of a dysfunctioning gland.

    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"

  • Thankyou.I was considering just killing the thyroid off with RAI as I feel I cant go through this again,But i will email Louise first.

  • If you go down that route you must insist how and what they are going to treat you with. If it's T4 only and you don't do well on it, you will have an uphill climb to have thyroid hormone options as the UK state levo only.. Get anything in writing too.

  • The docters just phoned with my results.Im very overactive,So theyre giving me carbimazol asap till i get an emergency appointment with the endo.I suffer bad with brain fog so i expect what they tell me will go straight over my head :(

  • I will give you an excerpt from the link I suggested above to louise.warvill:

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.4

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

  • Yes Louise sent me this in an email.So i am going to ask the endo if i can have the carbimazol .Thankyou so much for your help Shaws.x

  • When there's a flare up of hyper it must be quite distressing. I hope it settles soon.

    Regards.

  • Thankyou so much X

  • Please dont have RAI if your eyes are affected as they can worsen after.

  • Oh i didnt know that.Thankyou for telling me.Thats another question i will put to my endo.

  • Have you seen an Opthalmologist? If you think you have symptoms of Thyroid Eye Disease you should be referred to one.

  • Ive got an emergency hospital appointment>just waiting to hear back.

You may also like...